Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jul 7, 2021, 12:13 PM EDT for 17 counties in Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 12:13 PM EDT (16:13 UTC)
- Expired
- Jul 7, 2021, 4:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
822
WWUS83 KGRR 071613
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021
MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021
...Scattered Strong to Severe Thunderstorms This Afternoon...
Scattered thunderstorms are just beginning to develop across the
area early this afternoon. They will continue to expand in coverage,
especially along and south of I-96.
Wind gusts above 40 mph will be the main threat, with small hail,
and heavy downpours also expected.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4362 8654 4382 8643 4382 8557
4347 8556 4346 8437 4278 8436 4278 8420
4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569
$$
NJJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:53 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 7, 7:53 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 753 AM EDT Wed Jul 7 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 339 AM EDT Wed Jul 7 2021 - Chances for showers/storms Today...Tonight and Thursday - Drier period Thursday night through Saturday night - Wet weather returns for Sunday into Monday && .DISCUSSION...(Today through next Tuesday) Issued at 339 AM EDT Wed Jul 7 2021 - Chances for showers/storms Today...Tonight and Thursday A nearly stationary boundary stretches along the I-96 corridor at 300am from near Muskegon to Lansing. This boundary will largely remain in place across Southwest Lower Michigan today and tonight and through a good portion of Thursday. Wind fields today through Thursday are seasonably weak, so the threat of severe weather is fairly low. We are in a Marginal threat for severe weather today for areas south and east of Grand Rapids and in general thunder for Thursday. Cannot argue with these categories from SPC given weaker shear. If we do see a storm today that approaches severe levels it will be due to stronger heating that takes place south of the front in the central CWA. The SPC HREF does show a few small helicity swaths for places like Kalamazoo, Battle Creek, Lansing and Jackson. So, a few storms may become a bit more organized in the heat of the day, but again any threat would be isolated and likely limited to a wind threat. Best chance for storms today will be in the afternoon and evening hours. Storms will tend to weaken tonight with the loss of heating. On Thursday southeast portions of the area will be favored again (Battle Creek and Jackson) along and ahead of the cold front. Cannot rule out some isolated pockets of heavy rain through Thursday afternoon with PWAT values in the 1.50 to 2.00 range. - Drier period Thursday night through Saturday night Mainly dry weather is expected for Thursday night through Saturday night as high pressure builds into the area. ECMWF ensemble probabilities agree with this thinking with chances of 0.01 dropping to 0-30 percent for the whole forecast area. - Wet weather returns for Sunday into Monday Models have struggled a bit with how the pattern evolves over the course of the weekend. This essentially comes down to the handling of a developing upper low over Iowa this weekend. Several days ago the pattern was more progressive, but multiple runs of the ECMWF now show this low over Iowa. A warm front will lift our direction late in the weekend and move through the area early next week. Chances for showers and storms are in the forecast from Sunday into Monday as the warm front and surface low push northeast through the Great Lakes. The pattern looks progressive, so not expecting overly heavy rain during this time frame. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 754 AM EDT Wed Jul 7 2021 A mix of VFR and MVFR conditions are in place as we approach 12z across Southwest Lower Michigan. Conditions should improve to VFR in all areas by late morning. Scattered showers and thunderstorms will develop this afternoon and continue into this evening. Localized MVFR and lower conditions are possible in the heavier showers and storms this afternoon and evening. Overall though, VFR weather should be the rule today. Conditions change after 00z this evening as lower ceilings are forecast to surge south through the area. MVFR and IFR conditions will develop tonight. In fact, by 06z we should see widespread IFR conditions in place. The IFR conditions should then continue through 12z on Thursday. && .MARINE... Issued at 339 AM EDT Wed Jul 7 2021 Stronger northeast winds are expected over Northern Lake Michigan today, which will become north tonight as a low translates into Southeast Lower Michigan. Wave models keep the larger waves off shore to the north and west of the nearshore waters. Therefore, we do not expect the need for a Small Craft Advisory or a Beach Hazards Statement today or tonight. The SCA that was in effect early this morning has been cancelled as the Ludington Buoy only briefly rose to 4 feet. Waves have are lower now and should continue to fall this morning. Otherwise winds on Thursday turn north behind a departing low to the east and waves of 2-4 or 3-5 feet should fill in at our beaches. The best chance at advisory level waves will be Thursday afternoon and evening. Highest waves will be up near Big and Little Sable Points and south of Holland. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Duke DISCUSSION...Duke AVIATION...Duke MARINE...Duke
Hazardous weather outlook, Jul 7, 5:15 AM EDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 515 AM EDT Wed Jul 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 515 AM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible both today and tonight. Storms will be most numerous this afternoon and evening across portions of Southern Lower Michigan, especially to the south and east of Grand Rapids. Widespread severe weather is not expected, but some of the strongest storms will be capable of damaging winds. Lightning and locally heavy rain will be possible with all storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will continue into Thursday along and ahead of a cold front. Severe weather is not expected at this time. Locally heavy rain and lightning will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-080915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 515 AM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible over Lake Michigan both today and tonight. Some storms will be capable of strong winds. Lightning will likely be the main hazard to boaters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance that waves will reach levels that are dangerous to swimmers and boaters Thursday afternoon and evening. Waves should at least reach the 2 to 4 foot range during that time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Special weather statement, Jul 7, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021
MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021
...Scattered Strong to Severe Thunderstorms This Afternoon...
Scattered thunderstorms are just beginning to develop across the
area early this afternoon. They will continue to expand in coverage,
especially along and south of I-96.
Wind gusts above 40 mph will be the main threat, with small hail,
and heavy downpours also expected.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4362 8654 4382 8643 4382 8557
4347 8556 4346 8437 4278 8436 4278 8420
4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:28 PM EDT | Areal Flood Warning | GRR | Mecosta, Newaygo | 6 hr |
| Jul 6, 9:21 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Montcalm, Osceola | 54 min |
| Jul 7, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 66 min |
| Jul 7, 1:18 PM EDT | Tornado Warning | GRR | Clinton, Gratiot | 27 min |
| Jul 7, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 13 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 38 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 77 min |
| Jul 7, 4:01 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 119 min |
| Jul 7, 4:15 PM EDT | Areal Flood Advisory | GRR | Calhoun | 2 hr |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| Jul 7, 5:12 PM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Ingham, Jackson | 2 hr |
| Jul 7, 5:18 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 27 min |
| Jul 7, 5:33 PM EDT | Areal Flood Advisory | GRR | Lake, Osceola | 4 hr |
| Jul 7, 6:03 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 117 min |
| Jul 7, 6:17 PM EDT | Special Weather Statement | GRR | Clinton | 58 min |
| Jul 7, 6:44 PM EDT | Special Weather Statement | GRR | Barry | 31 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.